“Overdose” can be dangerous – Heilpraxis

Dietary supplements: hypervitaminosis D is on the rise

Many people take vitamin D supplements to prevent vitamin D deficiency. But these dietary supplements can be dangerous. Experts warn against an “overdose” of such funds.

An “overdose” of vitamin D supplements is both possible and harmful, doctors warn in BMJ Case Reports magazine after treating a man hospitalized for excessive vitamin D intake.

Report of a man with serious health problems

Experts say hypervitaminosis D is on the rise and is linked to a variety of potentially serious health conditions, the specialist journal BMJ reports.

The case concerns a middle-aged man who was admitted to hospital by his GP after complaining of recurrent vomiting, nausea, abdominal pain, leg cramps, tinnitus (ringing in the ears), dry mouth, increased thirst, diarrhea and weight loss (12.7 kg). .

These symptoms began about three months earlier and about a month after she started an intensive regimen of vitamin supplements on the advice of a nutritionist.

The man had various health problems, including tuberculosis, a tumor in the inner ear (left vestibular schwannoma) which had caused deafness in that ear, fluid accumulation in the brain (hydrocephalus), bacterial meningitis and chronic sinusitis.

High doses of dietary supplements

The patient was taking high daily doses of more than 20 over-the-counter supplements containing:

Vitamin D: 50,000 mg – daily requirement is 600 mg or 400 IU; Vitamin K2: 100 mg (daily requirement 100–300 μg); Vitamin C; Vitamin B9 (folate): 1000 mg (daily requirement 400 μg); Vitamin B2 (riboflavin), vitamin B6, omega-3: 2000 mg twice daily (daily requirement 200-500 mg) plus several other vitamin, mineral, nutrient and probiotic supplements.

As symptoms developed, he stopped taking these supplements, but his symptoms did not go away.

hospital treatment

The results of blood tests ordered by his GP showed the patient had very high calcium levels and slightly elevated magnesium levels. And his vitamin D levels were 7 times the level needed for an adequate supply.

The tests also showed that his kidneys were not working properly (acute kidney injury). The results of various x-rays and scans to check for cancer were unremarkable.

The man remained in hospital for eight days, during which he received IV fluids and was treated with bisphosphonates – drugs normally used to strengthen bones or lower excessive levels of calcium in the blood.

Two months after he was discharged from the hospital, his calcium levels were back to normal, but his vitamin D levels were still abnormally high.

Symptoms can last for several weeks

“Globally, there is a growing trend of hypervitaminosis D, a clinical condition characterized by elevated serum vitamin D3 levels, with women, children and surgical patients most likely to be affected. write the authors.

The recommended vitamin D level can be achieved through diet (eg wild mushrooms, oily fish), sun exposure and dietary supplements.

If hypervitaminosis D develops from overuse, symptoms can last for several weeks, the authors warn.

Symptoms of hypervitaminosis D are varied and are mainly caused by excess calcium in the blood. These include drowsiness, confusion, apathy, psychosis, depression, drowsiness, anorexia, abdominal pain, vomiting, constipation, stomach ulcers, pancreatitis, high blood pressure , abnormal heart rhythms and kidney abnormalities, including kidney failure.

Other associated features such as keratopathy (inflammatory eye disease), joint stiffness (arthralgia) and hearing loss or deafness have also been reported, they add.

While hypervitaminosis D is on the rise, it’s still relatively rare, the authors said. However, they caution that supplement use is popular and people may not be aware that it is possible to overdose on vitamin D.

“This case report highlights the potential toxicity of dietary supplements that are widely considered safe until taken in unsafe amounts or in unsafe combinations,” they conclude. (ad)

Author and source information

Show now

This text corresponds to the specifications of the specialized medical literature, medical guidelines and current studies and has been verified by health professionals.

Sources:

BMJ: “Overdose” of vitamin D supplements is possible and harmful, warn doctors, (accessed on: 06.07.2022), BMJ

Important note:
This article contains general advice only and should not be used for self-diagnosis or treatment. It cannot substitute a visit to the doctor.

Related Articles

Back to top button